Arkansas, 2017Damaging Winds in Arkansas, June 23, 2017
June 23, 2017 · NWS MEG · 8 events in 4 counties and zones
Severe thunderstorms from the remnants of Tropical Storm Cindy produced damaging winds across portions of the Midsouth during the afternoon and early evening hours of June 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $281,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms from the remnants of Tropical Storm Cindy produced damaging winds across portions of the Midsouth during the afternoon and early evening hours of June 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 2:18 PM CST, 32 minutes earlier.
Area forecast discussion, Jun 23, 2:18 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Fri Jun 23 2017
.DISCUSSION...
Lingering showers from the remnants of Tropical Depression Cindy
continue across portions of Northeast Mississippi, generally
southeast of an Iuka to Houston, Mississippi line. Meanwhile, the
atmosphere has quickly recovered across Northeast Arkansas behind
the departing tropical system. CAPE values are running around 4500
J/kg with dewpoints in the mid to upper 70s. Showers and
thunderstorms ahead of an approaching cold front are beginning to
push into this warm and juicy airmass. This will allow for these
storms to quickly become severe. Damaging winds will be the main
threat from these storms. Expect these storms to be entering into
the Memphis Metro Area between 5-6 PM CDT before continuing
southward into Northwest Mississippi. Believe the line will really
start moving quickly as a cold pool develops thus the line could
be south of the CWA by the late evening hours. Will hold onto the
Flash Flood Watch for now as some flash flooding could occur in
areas that received the heaviest rain from Cindy.
Drier air will gradually filter into the Mid-South over the
weekend as surface high pressure builds into the area from the
north. Can't rule out some isolated showers and thunderstorms
on Saturday across North Mississippi as the higher dewpoints may
linger across the region. However, do expect rain free conditions
for the remainder of the weekend into the middle of next week. The
one caveat will be that a MCS could develop in northwest flow
aloft Sunday Night across Southwest Missouri and move
southeastward skirting northern portions of the Mid-South on
Monday.
High temperatures will be in the 80s with lows ranging from the
mid 50s to the mid 60s from Saturday through Wednesday. Low
humidity will make it feel pleasant outside. Humidity levels will
begin to creep back up by Wednesday as the surface high pushes
east allowing winds to turn around to the south. Chances for
diurnal convection will begin to occur on Thursday.
KRM
&&
.AVIATION...
Remnants from TS Cindy continue to impact the region. Low clouds
and rain will continue to shift east with cigs improving through
the afternoon. Gusty SW winds will gradually diminish this
afternoon. Watching a complex of showers and thunderstorms
developing over SW MO that will race SE into the Mid-South later
this afternoon and this evening. Will introduce tempos for TSRA at
KJBR and KMEM and add VCTS at KMKL and KTUP. VFR conds return
this evening though low clouds expected to redevelop after 06z at
KTUP. Winds will shift to the north overnight increasing to about
10 kts Saturday morning.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CDT tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch until midnight CDT tonight for Dunklin-
Pemiscot.
MS...Flash Flood Watch until midnight CDT tonight for Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tunica-Yalobusha.
TN...Flash Flood Watch until midnight CDT tonight for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jun 23, 12:31 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
131 PM CDT Fri Jun 23 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
131 PM CDT Fri Jun 23 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A flash flood watch is in effect through midnight for much of the
Mid-South except Northeast Mississippi and parts of Northeast
Arkansas.
A line of strong to severe storms will move into the Mid-South
later this afternoon into this evening. Damaging winds are the
main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
SJM
Thunderstorm Wind, Lawrence
- When
- June 23, 2:50 PM CST to 3:00 PM CST
- Where
- Lawrence County, 0.97 mi NW of Ravenden to 0.51 mi ENE of Ravenden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 36.238, -91.264
Thunderstorm Wind, Randolph
- When
- June 23, 2:52 PM CST to 3:00 PM CST
- Where
- Randolph County, 1.22 mi WSW of Pocahontas to 3.21 mi ENE of Pocahontas Muni Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.263, -90.990
Partial structural damage to factory. Trees and power lines down.
Thunderstorm Wind, Randolph
- When
- June 23, 2:54 PM CST to 3:05 PM CST
- Where
- Randolph County, 1.65 mi WNW of Pocahontas to 1.13 mi NW of Pocahontas
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.281, -90.996
Large tree down near the First Baptist Church on North Thomasville Road.
Thunderstorm Wind, Lawrence
- When
- June 23, 3:10 PM CST to 3:20 PM CST
- Where
- Lawrence County, 3.54 mi SW of Powhatan to 3.13 mi NNE of Ponders
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 36.041, -91.162
Many trees and power-lines down across Lawrence county. One tree blocking the railroad.
Thunderstorm Wind, Lawrence
- When
- June 23, 3:15 PM CST to 3:25 PM CST
- Where
- Lawrence County, 0.75 mi SSW of Walnut Ridge to 1.7 mi SE of Walnut Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.061, -90.957
Large tree down near the Lawrence County Seed Company.
Thunderstorm Wind, Lawrence
- When
- June 23, 3:20 PM CST to 3:25 PM CST
- Where
- Lawrence County, 0.94 mi WSW of Alicia to 0.53 mi SSE of Alicia
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 35.895, -91.096
A large grain bin was toppled and destroyed.
Thunderstorm Wind, Craighead
- When
- June 23, 3:48 PM CST to 3:55 PM CST
- Where
- Craighead County, 2.35 mi WNW of Valley View to 2 mi ENE of Apt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.795, -90.768
Trees down in South Jonesboro.
Thunderstorm Wind, Poinsett
- When
- June 23, 3:53 PM CST to 4:00 PM CST
- Where
- Poinsett County, 1.62 mi N of Hatchie Coon to 0.81 mi SW of Trumann
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.653, -90.480
Large tree down in the community of Maple Grove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
- Flash Flood and Flood in Michigan, June 23, 2017$145,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700482, 700480, 700483, 700484, 700485, 700486, 700487, 700488.